See What HealthDay Can Do For You
Contact Us

Possible Link Between Epilepsy Drug and Autism Examined

Women prescribed valproate should be counseled pre-conceptionally about potential risk

THURSDAY, Dec. 4 (HealthDay News) -- Children born to mothers who took the epilepsy drug valproate during pregnancy may have an up to sevenfold increased risk of developing autism spectrum disorder compared to children who were not exposed to epilepsy drugs in utero, according to a report published in the Dec. 2 issue of Neurology.

Rebecca L. Bromley, of the University of Liverpool in the United Kingdom, and colleagues studied 632 children without a known family history of autism, 249 of whom were exposed to antiepileptic drugs in utero. Of these, 64 were exposed to valproate, 44 to lamotrigine, 76 to carbamazepine, and 65 to other epilepsy drugs.

The researchers found that seven children who subsequently developed an autism spectrum disorder were exposed to epilepsy drugs in utero (2.8 percent). Of these, four were exposed to valproate (6.3 percent of the exposed group). Of the other three children, one was exposed to lamotrigine, one was exposed to phenytoin, and one was exposed to valproate in combination with lamotrigine. Only three control children (0.9 percent) developed an autism spectrum disorder, the authors report.

"The potential risk for autism in this study was substantial for children whose mothers took valproate while pregnant, but more research needs to be done since these are early findings," said study co-author Gus Baker, Ph.D., in a statement. "However, women who take valproate while pregnant should be informed of the possible risks of autism and are encouraged to discuss them with their doctor. Those who are taking valproate should not stop their treatment without speaking to their doctor first."

One of the study authors reports a financial relationship with the pharmaceutical industry.

Full Text (subscription or payment may be required)

Physician's Briefing
undefined
undefinedundefined